Category: 

What Is Salbutamol?

Salbutamol, which dilates and relaxes the airway, is commonly used in a rescue inhaler.
Article Details
  • Written By: Mary McMahon
  • Edited By: Kristen Osborne
  • Last Modified Date: 20 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Almost one-third of 18 - 34 year olds in the U.S. live with their parents.   more...

July 31 ,  1991 :  The US and the Soviet Union signed the START - a treaty that would reduce nuclear arms by 35%.  more...

Salbutamol is a bronchodilator, a medication that dilates and relaxes the airways. A doctor may prescribe this medication for a patient with asthma, chronic obstructive pulmonary disease (COPD), or another respiratory condition where the patient experiences bronchospasms, temporary tightness and partial obstruction of the airways. Patients may take several different medications to fully manage their conditions and work with their doctors to develop an appropriate treatment plan for their needs.

There are a number of ways to deliver salbutamol. The medication can be inhaled using a basic aerosol inhaler, nebulizer, or proprietary inhalation product. Tablets and intravenous injections are also available. Salbutamol is fast-acting, with patients experiencing relief shortly after taking the medication. Within five to 10 minutes of the dose, the patient should be breathing much more easily and comfortably.

This medication is commonly used in a rescue inhaler, an inhaler patients use when they experience airway tightening and difficulty breathing. The dose of medication provides quick relief to open the airways when people experience allergy or exercise-induced asthma. Patients may also experience bronchospasms for other reasons, like stress or in response to other medications. If a patient starts using a rescue inhaler with increasing frequency, it can indicate the need for adjustments to the management plans for the patient's respiratory disease. Such adjustments are common and may include taking different medications, changing doses or dosing schedules, and using breathing exercises.

Ad

Common salbutamol side effects include tremors, dry mouth, racing heart, and dizziness. Some patients experience a paradoxical reaction when they take this medication, where the airways tighten more and the patient has a risk of going into shock. Low potassium is also a potential complication for some patients on salbutamol. Usually, the side effects wear off as the patient adjusts to the medication. If they continue or grow more intense, the patient should talk to a doctor. The doctor can check for underlying issues like drug interactions and may prescribe a different medication.

Salbutamol and other asthma medications should be kept out of reach of children, and other members of the household should be told not to use them. These medications can be dangerous in people who are not experiencing airway problems, especially at the high doses recommended for patients with severe asthma. In the event someone accidentally takes asthma medication, if the person reports feeling dizzy or experiencing a racing heart, she should be taken to a doctor for treatment.

Ad

Discuss this Article

KaBoom
Post 2

@sunnySkys - I doubt there is anything to be done about the side effects. From what I understand the activity in the body that causes the bronchialspasms to stop also causes the side effects.

I use salbutamol too. One side effect that I wasn't aware of is potassium deficiency. Which is kind of funny, considering I actually had it a few months ago!

I started getting muscle cramps in my legs all the time, so my doctor did a few tests. I had a potassium deficiency, so he gave me some potassium and sent me on my way. I feel sure I experienced this because of my use of salbutamol. I wonder why my doctor didn't mention it though!

sunnySkys
Post 1

I take the medication for my asthma in an inhaler. I have to say, the side effects are less than pleasant.

First of all, an asthma attack itself is obviously unpleasant. Then once you use the medication and you can breathe again, you heart starts pounding and you start shaking like a leaf! It usually takes a little while for the side effects to go away too.

I suppose the side effects are better than the alternative (not breathing), but I wish something could be done to lessen them.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email